Alert archive / Michigan / Beach Hazards Statements in 2018
Beach Hazards Statement 12, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Aug 20, 2018, 2:32 PM EDT for Alger County, Marquette County, Michigan. It took effect at Aug 21, 2018, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2018, 2:32 PM EDT (18:32 UTC)
- In effect from
- Aug 21, 2018, 8:00 AM EDT
- Expired
- Aug 21, 2018, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Marquette, MI
Counties Alger County, MI, Marquette County, MI
The radar
The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
350 WHUS43 KMQT 201832 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 232 PM EDT Mon Aug 20 2018 MIZ005-006-211245- /O.NEW.KMQT.BH.S.0012.180821T1200Z-180822T1200Z/ Marquette-Alger- 232 PM EDT Mon Aug 20 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING... The National Weather Service in Marquette has issued a Beach Hazards Statement for dangerous swimming conditions...which is in effect from Tuesday morning through Wednesday morning. * High wave action and dangerous swimming conditions are expected along the shorelines of Upper Michigan. * Strong rip currents: Expected. * Strong outlet currents: Expected. Locations/Impacts For Alger County: Current related fatalities and rescues in the past have occurred during wave conditions similar to today near the Au Train River mouth at Au Train...the exposed regions of Grand Marais Harbor...and Pictured Rocks National Lakeshore. For Marquette County: Current related fatalities and rescues in the past have occurred during wave conditions similar to today in Middle Bay north of Presque Isle and at Little Presque Isle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dangerous pounding waves and life-threatening currents are expected at the beaches. People visiting the beaches should stay out of the water. Pay attention to beach flags and signs posted at beach access points and lifeguard stations. Dangerous currents can sweep you out away from shore. They occur most often at breaks or low spots in sandbars...near shoreline structures...and near river mouths or other water outlets. && $$ JAW
1 follow-up statement
937 WHUS43 KMQT 210752 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 352 AM EDT Tue Aug 21 2018 MIZ005-006-220000- /O.EXT.KMQT.BH.S.0012.180821T1200Z-180822T0000Z/ Marquette-Alger- 352 AM EDT Tue Aug 21 2018 ...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * High wave action and dangerous swimming conditions are expected along the shorelines of Upper Michigan. * Strong rip currents: Expected. * Strong outlet currents: Expected. Locations/Impacts For Alger County: Current related fatalities and rescues in the past have occurred during wave conditions similar to today near the Au Train River mouth at Au Train...the exposed regions of Grand Marais Harbor...and Pictured Rocks National Lakeshore. For Marquette County: Current related fatalities and rescues in the past have occurred during wave conditions similar to today in Middle Bay north of Presque Isle and at Little Presque Isle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dangerous pounding waves and life-threatening currents are expected at the beaches. People visiting the beaches should stay out of the water. Pay attention to beach flags and signs posted at beach access points and lifeguard stations. Dangerous currents can sweep you out away from shore. They occur most often at breaks or low spots in sandbars...near shoreline structures...and near river mouths or other water outlets. && $$ Voss
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 20, 7:29 AM EDT, 7 hours 3 minutes earlier.
Area forecast discussion, Aug 20, 7:29 AM EDT, 7 hours 3 minutes before
Area Forecast Discussion National Weather Service Marquette MI 729 AM EDT Mon Aug 20 2018 .SHORT TERM...(Today and tonight) Issued at 521 AM EDT MON AUG 20 2018 Water vapor imagery and latest RAP analysis reveal a closed low circulating over the Central Plains. Mid-level ridging out ahead of this closed low has maintained dry conditions over the Upper Great Lakes through early this morning although increasing mid-level moisture has allowed mid and high clouds to spread into the region. Patchy fog which formed late evening/early overnight still remains dense at a few locations (KSAW and KERY) although expect visibility to improve as we head toward sunrise. Models have trended slower and farther south with ne movement of weakening closed low and associated sfc low through the Lower Great Lakes. Models now in general agreement taking the sfc low across southern Lake Mi late tonight and then toward the thumb of Lower Mi late Tue morning. Continued mid-level ridging will likely maintain dry conditions across Upper Mi through this morning, but then as ridging breaks down and inverted trough from sfc low becomes centered over the area this afternoon into tonight expect increasing chances for rainfall. However, given model trends taking system farther se, not expecting nearly the rainfall amounts previously forecast for Upper Mi. Models also hint that convection firing over the southern half of Lower Mi along the track of the sfc low could further rob moisture from reaching into the Upper Great Lakes area. It looks like the best chance for pcpn would be over the se half of Upper Mi near the proximity of inverted sfc trough with at most one to two tenths of an inch of rainfall. Given increasing cloud cover, instability for t-storms looks fairly limited but NAM soundings continue to indicate up to 500 j/kg MUCAPE so isolated t-storms will still be possible. Clouds today will keep temps cooler with highs generally in the 70s, coolest west where onset of onshore northerly flow will take place sooner on backside of low. Expect lows tonight from the mid 50s west to lower 60s east and southeast. .LONG TERM...(Tuesday through Sunday) Issued at 313 AM EDT MON AUG 20 2018 Pretty substantial changes to the overall upper pattern will take place during the extended forecast. Surface low associated with upper troughing over the Great Lakes will lift from lower Michigan on Tuesday into Quebec by Wednesday. Scattered rain shower chances will taper off from west to east mainly during the morning on Tuesday. Winds will be quite gusty out of the north with an early September-like pressure gradient across the area from the downstate low to high pressure over the northern Plains. 85H temperatures will lower to around 8 C over the Lake which will lead to pretty effective mixing of the winds over the water. The swim risk will be very high along the Alger and Marquette beaches on Tuesday. 85H thermal trough quickly swings east of the area Tuesday night into early Wednesday as surface ridging builds into the lower lakes. Any lower cloud cover should disappear pretty quickly as it does. Next shortwave that will affect the area will emerge from the inter- mountain west on Thursday. Troughing will cross the Upper Lakes Friday afternoon and Friday night with the next chance of showers and isolated thunderstorms. Upper ridging will then build across the Lower Mississippi Valley over the weekend with ridging building northward into the Lakes by early next week. Expect a return to well above normal temperatures by late in the weekend into early next week. Longer term guidance continues to favor a similar pattern persisting into early September with the potential for some pretty hot days during that stretch. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 726 AM EDT MON AUG 20 2018 Any remaining patchy fog will lift shortly aft 12Z. Otherwise, lowering ceilings and increasing rain chances will move in from the west late afternoon and evening. Expect conditions to lower to IFR and possibly LIFR later tonight in moist, northerly flow behind sfc low tracking through Lower Michigan. For now, given expected isolated to scattered nature to showers through this TAF period, left precip as VCSH. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 521 AM EDT MON AUG 20 2018 Winds will steadily increase this morning with winds approaching 25kt for the western portions of Lake Superior late in the day. Gusty north winds will return to the nearshore and open waters late tonight/Tuesday as low pressure moves into the area. Gusts as high at 30 knots are possible Tuesday afternoon over the east half of the lake before winds begin to relax Tuesday evening into Wednesday with building high pressure into the region. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...Voss LONG TERM...MZ AVIATION...Voss MARINE...Voss
Hazardous weather outlook, Aug 20, 3:59 AM EDT, 10 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 359 AM EDT Mon Aug 20 2018 MIZ001>007-009>014-084-085-211200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 359 AM EDT Mon Aug 20 2018 /259 AM CDT Mon Aug 20 2018/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight Isolated thunderstorms will be possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A high swim risk will exist along the Marquette and Alger County beaches on Tuesday. Isolated thunderstorms are possible Friday into Saturday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-211200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 359 AM EDT Mon Aug 20 2018 /259 AM CDT Mon Aug 20 2018/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated thunderstorms are possible across Lake Superior Friday into Saturday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-211200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 359 AM EDT Mon Aug 20 2018 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight Isolated thunderstorms are possible late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated thunderstorms are possible Friday into Saturday. A few northwesterly gale force wind gusts to 35 knots are possible Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. MZ
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:48 AM EDT | Small Craft Advisory | MQT | 51 hr |
Nearby
Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.